Alert archive / California / High Wind Watches in 2008
High Wind Watch 13, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Oct 9, 2008, 9:52 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Oct 10, 2008, 6:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 9, 2008, 9:52 PM PDT (04:52 UTC)
- In effect from
- Oct 10, 2008, 6:00 PM PDT
- Expired
- Oct 10, 2008, 1:27 PM PDT
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 4.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSGX 100452 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 952 PM PDT THU OCT 9 2008 ...HIGH WINDS EXPECTED OVER THE MOUNTAINS FRIDAY NIGHT... .STRONG UPPER LEVEL LOW PRESSURE WILL MOVE SOUTH FROM OREGON TO THE SOUTHERN CALIFORNIA DESERT FRIDAY AND FRIDAY NIGHT. THIS WILL BRING A PERIOD OF STRONG GUSTY WESTERLY WINDS TO THE MOUNTAINS AND DESERTS. GUSTS COULD REACH 60 MPH IN SOME LOCATIONS...ESPECIALLY ON THE DESERT SLOPES OF THE MOUNTAINS. WINDS WILL DIMINISH EARLY SATURDAY ONCE THE COLD FRONT HAS PASSED THE AREA. CAZ055-056-058-060>062-101300- /O.NEW.KSGX.HW.A.0013.081011T0100Z-081011T1300Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 952 PM PDT THU OCT 9 2008 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE FRIDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH LATE FRIDAY NIGHT. WINDS WILL INCREASE TO 25 TO 35 MPH IN MOST AREAS. GUSTS WILL BE GREATER THAN 50 MPH AT TIMES WITH THE POTENTIAL OF WIND GUSTS TO REACH 60 MPH...ESPECIALLY ON THE EAST SLOPES OF THE MOUNTAINS AND ADJACENT DESERT LOCATIONS. WIND DAMAGE WILL BE POSSIBLE TO TREES AND POWER LINES. WINDS THIS STRONG CAN BE DANGEROUS TO PEOPLE DRIVING HIGH PROFILE VEHICLES. $$ MAXWELL
2 follow-up statements
000 WWUS76 KSGX 101246 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 546 AM PDT FRI OCT 10 2008 ...HIGH WINDS OVER THE MOUNTAINS TONIGHT... .STRONG UPPER LEVEL LOW PRESSURE OVER THE GREAT BASIN WILL BRING STRONG WINDS TO THE MOUNTAINS AND DESERTS THIS EVENING THROUGH LATE TONIGHT. SUSTAINED WINDS FROM 25 TO 35 MPH WILL GUST TO 50 TO 60 MPH IN SOME LOCATIONS...ESPECIALLY ON THE DESERT SLOPES OF THE MOUNTAINS. THE WESTERLY WINDS WILL DIMINISH EARLY SATURDAY ONCE THE COLD FRONT HAS PASSED THE AREA...THEN SHIFT TO THE NORTHEAST ON SUNDAY AND MONDAY FOR A 24 TO 48 HOUR PERIOD OF GUSTY OFFSHORE WINDS. CAZ055-056-058-060>062-102100- /O.CON.KSGX.HW.A.0013.081011T0100Z-081011T1300Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 546 AM PDT FRI OCT 10 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... A HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT. WINDS WILL INCREASE TO 25 TO 35 MPH IN MOST AREAS THIS EVENING. GUSTS WILL BE GREATER THAN 50 MPH AT TIMES WITH THE POTENTIAL OF WIND GUSTS TO REACH 60 MPH...ESPECIALLY ON THE EAST SLOPES OF THE MOUNTAINS AND ADJACENT DESERT LOCATIONS. WIND DAMAGE WILL BE POSSIBLE TO TREES AND POWER LINES. WINDS THIS STRONG CAN BE DANGEROUS TO PEOPLE DRIVING HIGH PROFILE VEHICLES. $$ MOEDE
000 WWUS76 KSGX 102027 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 127 PM PDT FRI OCT 10 2008 ...STRONG WINDS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON AND TONIGHT... .STRONG UPPER LEVEL LOW PRESSURE OVER THE GREAT BASIN WILL BRING STRONG WINDS TO THE MOUNTAINS AND DESERTS THIS AFTERNOON THROUGH LATE TONIGHT. THESE WINDS WILL DIMINISH SATURDAY MORNING ONCE THE COLD FRONT PASSES THROUGH THE AREA. CAZ055-056-058-060>062-110430- /O.UPG.KSGX.HW.A.0013.081011T0100Z-081011T1300Z/ /O.NEW.KSGX.WI.Y.0077.081010T2100Z-081011T1600Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 127 PM PDT FRI OCT 10 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PDT SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. WINDS WILL INCREASE TO 25 TO 35 MPH IN MOST AREAS THIS EVENING. GUSTS WILL BE GREATER THAN 50 MPH AT TIMES...ESPECIALLY ON THE EAST SLOPES OF THE MOUNTAINS AND ADJACENT DESERT LOCATIONS. WIND DAMAGE WILL BE POSSIBLE TO TREES AND POWER LINES. WINDS THIS STRONG CAN BE DANGEROUS TO PEOPLE DRIVING HIGH PROFILE VEHICLES. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ MM
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Oct 9, 9:30 PM PDT, 22 minutes earlier.
Area forecast discussion, Oct 9, 9:30 PM PDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PDT THU OCT 9 2008 .SYNOPSIS...THE COOLING TREND AND A COASTAL EDDY WILL CONTINUE THROUGH FRIDAY AS A LOW PRESSURE TROUGH MOVES INTO SOUTHERN CALIFORNIA. WINDS AND LOW CLOUD COVERAGE WILL INCREASE TONIGHT AND FRIDAY...AND THERE IS A SLIGHT CHANCE OF SHOWERS IN THE MOUNTAINS AND VALLEYS FRIDAY NIGHT INTO SATURDAY MORNING. THE COOLING TREND WILL CONTINUE THROUGH SATURDAY...AND BY SATURDAY...CHILLY WEATHER WILL OCCUR IN THE MOUNTAINS. FLOW WILL TURN OFFSHORE ON SUNDAY AND INCREASE SUNDAY NIGHT AND PRODUCE STRONG GUSTY WINDS THROUGH PASSES AND CANYONS AND WARMER WEATHER ON MONDAY. THE TEMPERATURE WILL CONTINUE TO INCREASE AS THE WINDS DIMINISH TUESDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WINDS ARE ALREADY INCREASING OVER THE NORTHERN DESERTS WITH A LOCAL GUST OVER 50 MPH REPORTED IN LUCERNE VALLEY. THE WINDS SHOULD DECREASE A LITTLE OVERNIGHT BUT INCREASE AGAIN LATE FRIDAY AND FRIDAY EVENING. WE COULD REACH HIGH WIND WARNING CRITERIA FRIDAY NIGHT...SO I WILL ISSUE A HIGH WIND WATCH FOR THE MTNS/DESERTS FRIDAY NIGHT SHORTLY...MOSTLY DUE TO 850 MB WINDS BETWEEN 40 AND 50 KNOTS FOR A TIME FRIDAY NIGHT...ESPECIALLY WHEN THE COLD AIR ADVECTION SETS IN...AND WINDS EVEN STRONGER THAN THAT ABOVE 850 MB. THUS...WE WILL NOT NEED MUCH OF A MOUNTAIN WAVE TO BRING HIGH WIND WARNING CRITERIA GUSTS...GREATER THAN 58 MPH...TO THE SURFACE ON THE DESERT SLOPES OF THE MTNS. MARINE LAYER IS ALREADY ABOUT 2500-3000 FEET DEEP AND PROJECTED TO CONTINUE DEEPENING TO 3500 FEET OVERNIGHT. STRATUS WILL BE WIDESPREAD OVERNIGHT AND ONLY PARTIALLY CLEAR FRIDAY DUE TO THE EDDY CONTINUING. GIVEN THAT THE MARINE LAYER IS DEEPENING A BIT SOONER THAN EXPECTED...WE WILL HAVE MORE AVAILABLE MOISTURE WHEN THE UPPER LOW...NOW OVER OREGON...DIVES SSE UNDER THE INFLUENCE OF A 140-KT JET TO THE MOJAVE DESERT BY 12Z SAT. THE MARINE LAYER SHOULD RISE TO ABOVE 5000 FEET OR 850 MB FRI NIGHT...SO THAT IS ENOUGH FOR SHOWERS WHEN THE DYNAMICS...INSTABILITY AND STRONG WEST FLOW INTERACTS WITH THE WEST MOUNTAIN SLOPES/FOOTHILLS AND EVEN SOME INLAND VALLEYS. A FULL-FLEDGED COLD FRONT...ACCOMPANIED BY A DROP IN 850 MB TEMPS FROM AROUND 12 TO 4 DEG C...WILL MOVE SOUTH THROUGH OUR AREA BETWEEN ABOUT 06Z AND 12Z...SO THIS WILL BE WHEN THE PRECIP IS MOST LIKELY. MOST OF THE MOISTURE SHOULD BE BELOW THE FREEZING LINE...SO SNOW DOES NOT APPEAR VERY LIKELY WHEN THE COLD AIR MOVES IN...BUT TEMPS WILL DEFINITELY FALL THROUGH THE 40S AND 30S IN THE MTNS OVERNIGHT. CLEARING WILL OCCUR SATURDAY AS DRIER AIR MOVES IN FROM THE NORTH AND THE UPPER LOW SHIFTS EAST OUT OF THE AREA. SAT WILL BE THE COLDEST DAY SO FAR THIS FALL WITH WIDESPREAD 40S IN THE MTNS. LOWS SAT NIGHT WILL MOSTLY BE IN THE 20S IN THE MTNS...WITH EVEN SOME 30S POSSIBLE IN COLDEST VALLEY LOCATIONS DUE TO THE DRY AIR. OFFSHORE PRESSURE GRADIENTS WILL INCREASE THROUGH MONDAY AS SURFACE HIGH PRESSURE BUILDS OVER NEVADA...AND WE COULD HAVE 15 MB MSLP GRADIENT FROM CENTRAL NEVADA TO SO-CAL. WHILE COLD AIR ADVECTION WILL BE STRONG IN THE 850-700 MB...THE WINDS WILL NOT BE PARTICULAR STRONG IN THAT LAYER...GENERALLY AROUND 30 KT...SO MOST LIKELY...THIS WILL BE IN THE MODERATELY STRONG CATEGORY WITH LOCAL GUSTS OVER 60 MPH THROUGH/BELOW THE CAJON PASS AND IN THE SANTA ANA MTNS...AND GUSTS OVER 50 MPH IN THE SAN DIEGO COUNTY MOUNTAINS. WARMING WILL OCCUR EARLY NEXT WEEK...WITH TEMPS PEAKING AROUND TUE/WED. HOWEVER...TEMPS WILL BE ABOUT 5-10 DEG F LOWER THIS TIME AROUND THAN THEY WERE TUE/WED OF THIS WEEK. && .AVIATION... 100415Z...LATEST KNKX SOUNDING INDICATES THE MARINE LAYER HAS DEEPENED TO AROUND 2500-3000 FEET THIS EVENING. THE MARINE LAYER SHOULD CONTINUE TO DEEPEN OVERNIGHT AS A MODERATE COASTAL EDDY PERSISTS. STRATUS SHOULD EASILY SPREAD INTO THE INLAND VALLEYS AND INLAND EMPIRE OVERNIGHT. BASES WILL BE BETWEEN 1500-2000 FEET MSL WITH GREATER THAN 6SM VSBY...EXCEPT LOCALLY 3-5SM INLAND. STRATUS MAY BE SLOW TO BREAKUP ON FRIDAY...AND MIGHT NOT CLEAR THE COAST. STRATUS SHOULD SURGE INLAND AGAIN ON FRIDAY NIGHT AS A SURFACE LOW DEVELOPS NEAR THE COAST AND ONSHORE FLOW STRENGTHENS. ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH FRIDAY. WESTERLY WINDS BETWEEN FL050-100 WILL INCREASE TO 50-65 KNOTS BY FRIDAY NIGHT...RESULTING IN STRONG UP/DOWNDRAFTS AND MOUNTAIN WAVE ACTIVITY NEAR/OVER THE MOUNTAINS AND DESERTS. A COLD FRONT IS FORECAST TO MOVE THROUGH SOUTHERN CALIFORNIA LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING BETWEEN 06Z AND 12Z. THIS COULD BRING A FEW BRIEF SHOWERS TO INLAND AIRPORTS INCLUDING KONT. THE FRONT WILL BE FOLLOWED BY A RAPID DECREASE IN THE MARINE LAYER AND GUSTY OFFSHORE FLOW. && .SGX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM 6 PM TO 6 AM PDT FRIDAY NIGHT INTO SATURDAY MORNING FOR MOST MOUNTAINS AND DESERTS. RED FLAG WARNING FROM 11 AM TO 8 PM PDT FRIDAY FOR THE APPLE AND LUCERNE VALLEYS. && PUBLIC...MAXWELL AVIATION...SCV
Hazardous weather outlook, Oct 9, 4:00 PM PDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT THU OCT 9 2008 CAZ042-043-048-050-055>058-060-061-062-101100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 PM PDT THU OCT 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A RED FLAG WARNING IS IN EFFECT FRIDAY FOR THE APPLE AND LUCERNE VALLEYS DUE TO STRONG GUSTY WINDS AND LOW HUMIDITIES. POTENTIAL FOR MODERATE TO STRONG WEST WINDS FRIDAY THROUGH SATURDAY...THEN A POTENTIAL FOR A MODERATE TO STRONG SANTA ANA WIND EVENT SUNDAY THROUGH MONDAY...POSSIBLY INTO TUESDAY. A LARGE DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER THE SIERRA BY FRIDAY NIGHT AND THEN MOVE EAST SATURDAY THROUGH SUNDAY. THE NORTHEAST WINDS BRING WARM TEMPERATURES AND DRY CONDITIONS WITH AN INCREASING WILDFIRE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. PG
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 3:10 AM PDT | Small Craft Advisory | SGX | 29 hr | |
| Oct 10, 1:27 PM PDT | Wind Advisory | SGX | Riverside, San Bernardino, San Diego | 20 hr |
Nearby
High Wind Watches in California, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.